Wisconsin, 2012

Winter Weather in Wisconsin, March 2, 2012

March 2, 2012 · NWS MKX · 4 events in 4 counties and zones

Deepening surface low pressure produced a swath of wet snow accumulations of 3 to 6 inches along with gusty northerly winds over parts of southcentral Wisconsin during the afternoon and evening of March 2nd. The low pressure responsible for this event deepened rapidly in response to a vigorous upper level short wave that crossed the western Great Lakes region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Deepening surface low pressure produced a swath of wet snow accumulations of 3 to 6 inches along with gusty northerly winds over parts of southcentral Wisconsin during the afternoon and evening of March 2nd. The low pressure responsible for this event deepened rapidly in response to a vigorous upper level short wave that crossed the western Great Lakes region. The surface low tracked from Missouri, across northern Illinois, to Lower Michigan during the afternoon and evening hours. Western sections of South Central Wisconsin were on the edge of the heaviest snowfall...but instability aloft was sufficient to produce elevated convection and thunder-snow. Brief snowfall rates between 1.5 and 2 inches per hour were common at the height of the event during the evening rush hour. The tight pressure gradient around the deep surface low produced gusty northeast to north winds up to 40 mph which occasionally reduced visibilities to near zero in the heavy snow. The heavy, wet snow collected on power lines and tree limbs, causing them to snap. There were numerous crashes and spin-outs during the storm. Refer to associated March 2nd Winter Storm event over the remainder of southcentral and southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 2, 5:39 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 2, 5:39 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 AM CST FRI MAR 2 2012

UPDATED TO ADD VERY SHORT TERM...MARINE AND AVIATION DISCUSSIONS.

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

OTHER MODELS COMING IN LINE WITH WHAT NAM HAD BEEN SHOWING AS AN
OUTLIER THAT PAST FEW DAYS...WITH STRENGTHENING OF SYNOPTIC FEATURES
AS UPPER JET INTENSIFIES AND RESULTING RAPID DEEPENING OF SURFACE
LOW. STRONG

HAVE NOT MADE MANY CHANGES TO SNOW AMOUNTS...AND STILL LOOKS THAT
EVENING RUSH WILL BE GREATLY IMPACTED WITH A QUICK TURN OVER TO ALL
SNOW FROM WEST TO EAST WITH THE HEAVIEST ACCUMULATIONS IN THE LATE
AFTERNOON TO EARLY EVENING. COBB SUPPORTING 1.5 TO 2 INCH PER HOUR
SNOWFALL RATES AS STRONG LAYER Q-VECTOR CONVERGENCE AND
FRONTOGENETIC RESPONSE PRODUCE DOUBLE DIGIT OMEGA VALUES
INTERSECTING THE PRIME DENDRITE GROWTH ZONE. WHILE THE WARNING AREA
WILL SEE 6 TO 8 INCH AMOUNTS... MAIN AREAS OF CONCERN ARE THE KETTLE
MORAINE REGIONS OF FOND DU LAC/SHEBOYGAN/DODGE/AND WASHINGTON
COUNTIES WHERE SNOW/LIQUID RATIOS JUMP THE MOST WITH DYNAMIC COOLING
WITH THE ADDITIVE OROGRAPHIC CONTRIBUTION WHICH COULD RAISE AMOUNTS
ABOVE CURRENT FORECAST.

THUNDER-SNOW NOT OUT OF THE QUESTION IN THE SOUTHEAST WITH MODEL
SOUNDINGS INDICATING A PERIOD OF 7C TO 8C LAPSE RATES ABOVE 800 MB
AND WETZEL INGREDIENTS PLOTS BRINGING HIGHER VALUES OF NET QPV INTO
THE SOUTHEAST BETWEEN 18Z AND 00Z. AN ADDITIONAL HEADACHE WILL BE
NORTHEAST TO NORTH WINDS GUSTING TO 30 MPH...WITH GUSTS TO NEAR 40
MPH ALONG THE LAKESHORE. NOT MUCH DRIFTING EXPECTED WITH THE HEAVY,
WET SNOW...BUT VISIBILITIES WILL BE SEVERELY RESTRICTED IN THE
EXPECTED HEAVY SNOW BURSTS.

SNOW SHUTS DOWN QUICKLY IN THE LATE EVENING WEST AND EARLY OVERNIGHT
EAST WITH LOSS OF LIFT...DRYING IN DENDRITE GROWTH ZONE FROM WEST TO
EAST...THOUGH SNOW LINGERS IN THE NORTHEAST BETWEEN 06Z AND 09Z.

SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

500MB TROUGH WILL LINGER ACROSS THE GREAT LAKES REGION THROUGH THE
WEEKEND. WITH CYCLONIC FLOW...LINGERING MOISTURE...AND A SERIES OF
SHORTWAVES MOVING ACROSS WISCONSIN...SCATTERED TO NUMEROUS SNOW
SHOWERS ARE EXPECTED SAT THROUGH SUNDAY MORNING. COLDER AIR WILL
GRADUALLY MOVE INTO SOUTHERN WI...CAUSING STEEPENING LOW LEVEL LAPSE
RATES...BRISK WEST TO NORTHWEST WINDS...AND THE SNOW SHOWERS.

THE COLDEST AIR WILL MAKE IT INTO SOUTHERN WI SUN MORNING...JUST
BEFORE 500MB RIDGING TAKES HOLD. WITH THE FINAL VORT MAX CROSSING
SOUTHERN WI...SNOW SHOWERS SHOULD CEASE AND THERE WILL PROBABLY BE
MORE BREAKS IN THE CLOUDS DURING THE DAY ON SUNDAY.

MAX TEMPS ON SAT SHOULD STILL BE IN THE MID 30S...BUT MAX TEMPS ON
SUN WILL BE A LITTLE COLDER...AROUND 30.

LONG TERM...

MONDAY THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE HIGH.

LARGE MID/UPPER LEVEL RIDGE WILL SPREAD ACROSS THE CENTRAL U.S. ON
MONDAY. MEANWHILE A LARGE MID/UPPER LEVEL TROUGH WILL DIG INTO THE
WEST COAST...AND PUSH THE RIDGE TO THE EAST COAST BY MID WEEK.

STRONG WARM AIR ADVECTION AHEAD OF THE APPROACHING TROUGH THROUGH
MID WEEK. MAX TEMPS ARE EXPECTED TO BE IN THE LOWER 50S IN SOUTHERN
WI ON TUE AND MID 50S ON WED. THIS COULD CHANGE DEPENDING ON THE
AMOUNT OF SNOW COVER LEFT BY THEN.

SOUTHERN WI EXPECTED TO REMAIN DRY THROUGH TUE NIGHT...WITH ANY
PRECIP STAYING WELL TO OUR NORTH.

WEDNESDAY AND WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

AN 850MB FRONT WILL CROSS THE GREAT LAKES REGION WED INTO THURSDAY
MORNING. PRECIP IS LOOKING MORE LIKELY WITH THIS UPPER LEVEL FRONT
AND THE LEADING EDGE OF THE 500MB TROUGH. PRECIP WILL LIKELY BE IN
THE FORM OF RAIN GIVEN THE TIME OF DAY IT WILL BE OCCURRING ON WED
AFTERNOON/EVENING...BUT GFS MAINTAINS A COLDER SOLUTION THAN THE
ECMWF SO THERE IS SOME UNCERTAINTY.

THURSDAY THROUGH FRIDAY...FORECAST CONFIDENCE LOW.

ECMWF AND GFS DIFFER IN THE WAY THEY HANDLE A CUTOFF LOW IN THE
SOUTHWEST CONUS. THE GFS SQUASHES PRECIP TO THE SOUTH OF THE WI
BORDER DUE TO SURFACE HIGH PRESSURE BUILDING INTO THE GREAT LAKES
REGION AND THE SOUTHERN-STREAM CLOSED 500MB LOW REMAINING OUT OF
PHASE WITH THE NORTHERN STREAM UPPER TROUGH. THE ECMWF SLOWLY PHASES
THE TWO SO IT IS SLOWER TO MOVE PRECIP OUT OF SOUTHEAST WI AND BRING
IN THE COLDER TEMPERATURES.

AVIATION/12Z TAFS/...

EXPECT MVFR CONDITIONS TO BRIEFLY LIFT FOR A TIME THIS
MORNING...BUT RAPIDLY INTENSIFYING SYSTEM WILL BRING MVFR CIGS
BACK IN AROUND MID-MORNING...WITH LIGHT PRECIPITATION BEGINNINGS
BETWEEN 15Z AND 18Z. WILL SEE A LIGHT RAIN/SNOW MIX AT
FIRST...GOING OVER TO ALL SNOW BETWEEN 18Z AND 20Z WITH IFR
CONDITIONS AT KMSN...20Z TO 21Z AT KUES...AND BY 23Z AT BOTH KMKE
AND KENW. THE HEAVIEST SNOW IS EXPECTED BETWEEN 20Z AND 00Z AT
KMSN...21Z AND 01Z AT KUES...AND 22Z TO 02Z AT KMKE AND KENW.

WITH TIGHT PRESSURE GRADIENT AROUND DEEP LOW...EXPECT GUSTY NORTHEAST
WINDS TO VEER NORTH...THEN NORTHWEST AS LOW PASSES TO THE
SOUTH/SOUTHEAST OF STATE. HIGHEST GUSTS TO 30 KNOTS AT KMKE AND
KENW FROM LATE AFTERNOON THROUGH THE EVENING...WITH 25 TO 28 KNOT
GUSTS AT KMSN AND KUES...SEVERELY RESTRICTING VSBYS AND
COMPLICATING SNOW REMOVAL.

THE STEADY SNOW TAPERS OFF FROM WEST TO EAST. SNOW ENDS AND
CONDITIONS EXPECTED TO IMPROVE TO MVFR AROUND/SHORTLY AFTER
MIDNIGHT FOR THE REMAINDER OF THE FORECAST PERIOD. HAVE A CHANCE
FOR LIGHT SNOW WITH A TRAILING UPPER DISTURBANCE AFTER THE MAIN
LOW PASSES THROUGH...BUT TOO LOW TO ADD IN TAFS AT THIS POINT.

MARINE...

SMALL CRAFT ADVISORY GOES INTO EFFECT AT 9 AM THIS MORNING. HAVE
UPGRADED THE TWO SOUTHERN MARINE ZONES TO A GALE WARNING BEGINNING
AT 23Z UNTIL 09Z.

TIGHT GRADIENT AROUND RAPIDLY INTENSIFYING LOW PRESSURE THAT
CROSSES ILLINOIS INTO LOWER MICHIGAN WILL INCREASE NORTHEAST WINDS
TO SMALL CRAFT ADVISORY LEVELS BY MID- MORNING...AND TO NORTH
GALES FROM MILWAUKEE SOUTH BY THIS EVENING. LOCATIONS TO THE NORTH
WILL SEE A FEW GUSTS TO 35 KNOTS TONIGHT...BUT NOT FREQUENT ENOUGH FOR
INCLUSION AT THIS TIME TO THE GALE WARNING. IF LOW DEEPENS MORE OR
SHIFTS TRACK A BIT THEN THEY WILL HAVE TO BE ADDED.

WINDS VEER NORTHWEST IN THE LATE EVENING AND OVERNIGHT...EASING
BELOW GALE CRITERIA BY MID- OVERNIGHT...BUT REMAINING AT SMALL
CRAFT LEVELS THROUGH EARLY SATURDAY AFTERNOON. COMBINED WITH THE
SEVERELY RESTRICTED VISIBILITIES WITH THE HEAVY SNOW...NOT A GOOD
TIME TO BE OUT ON THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS
     EVENING FOR WIZ063>066-068>072.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR WIZ046-047-056-057-062-067.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR WIZ051-052-058>060.

LM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 5 PM CST THIS
     AFTERNOON FOR LMZ645-646.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST SATURDAY FOR
     LMZ645-646.

     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 3 PM CST SATURDAY
     FOR LMZ643-644.

&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
SATURDAY THROUGH THURSDAY...MRC
Hazardous weather outlook, Mar 2, 4:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 AM CST FRI MAR 2 2012

WIZ046-047-051-052-056>060-062>072-031100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
456 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH
THIS EVENING SOUTHEAST OF A LINE STRETCHING ROUGHLY FROM MONROE IN
GREEN COUNTY...TO SUN PRAIRIE TO RIPON IN FOND DU LAC COUNTY. A
WINTER WEATHER ADVISORY IS IN EFFECT TO THE NORTHWEST OF THAT LINE.

LOW PRESSURE IS RAPIDLY INTENSIFYING AS IT MOVES ACROSS ILLINOIS
TODAY INTO LOWER MICHIGAN BY THIS EVENING. WHILE SOME WARMER AIR
WILL LINGER IN THE SOUTHEAST AT THE ONSET OF THE PRECIPITATION...THE
STRENGTHENING LOW WILL ALLOW ANY RAIN IN THE SOUTHEAST TO MIX WITH
AND CHANGE OVER TO SNOW THIS AFTERNOON.

ACCUMULATIONS OF 6 TO 8 INCHES ARE LIKELY IN THE WARNING AREA WITH
LOCALLY HIGHER AMOUNTS POSSIBLE NORTH OF MILWAUKEE. 3 TO 5 INCHES OF
ACCUMULATION ARE EXPECTED IN THE WINTER WEATHER ADVISORY AREA. THIS
WILL BE A WET HEAVY SNOW AND WILL PEAK THROUGH THE EVENING RUSH
HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

LMZ643>646-031100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
456 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

 A SMALL CRAFT ADVISORY IS IN EFFECT AS NORTHEAST WINDS INCREASE
TO ADVISORY LEVELS THIS MORNING...AND LINGER INTO SATURDAY
AFTERNOON. A GALE WARNING IS IN EFFECT FROM MILWAUKEE SOUTH FOR A
PERIOD OF NORTH TO NORTHWEST GALES FROM LATE THIS AFTERNOON INTO
THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY
OCCUR FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AS BREEZY SOUTH
WINDS DEVELOP DUE TO STRONG LOW PRESSURE MOVING EAST ACROSS
CANADA.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
March 2, 11:00 AM CST to 8:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snowfall totaled 3.8 inches in Westfield with wind gusts up to 35 mph (30 knots).

Winter Weather, Sauk

When
March 2, 11:00 AM CST to 8:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snowfall totaled 4 inches one mile northeast of Baraboo with wind gusts up to 35 mph (30 knots).

Winter Weather, Iowa

When
March 2, 11:00 AM CST to 8:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snowfall totaled 4 inches in several locations in the county with wind gusts up to 35 mph (30 knots).

Winter Weather, Lafayette

When
March 2, 11:00 AM CST to 8:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snowfall totaled 4.8 inches in Benton with wind gusts up to 35 mph (30 knots).

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371507, 371508, 371509, 371510.